open access

Ahead of print
Case report
Published online: 2022-03-31
Get Citation

Stevens-Johnson syndrome in breast cancer patient treated with ribociclib

Adam Kowalczyk1, Barbara Radecka12
DOI: 10.5603/OCP.2022.0004
Affiliations
  1. Department of Oncology with Daily Unit, Tadeusz Koszarowski Cancer Center in Opole, Poland
  2. Department of Oncology, Institute of Medical Sciences, University of Opole, Poland

open access

Ahead of print
CASE REPORT
Published online: 2022-03-31

Abstract

Introduction. Ribociclib is a cyclin-dependent kinase (CDK) inhibitor, widely used in patients with different types of cancer. Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are severe immunologic skin reactions that lead to epidermal necrolysis followed by exfoliation with life-threatening consequences. 

Case presentation. We present a case of a patient with metastatic breast cancer with SJS-like skin reaction during treatment with ribociclib and letrozole. The patient presented skin changes, typical clinical symptoms (with Nikolsky sign), and destruction of the epithelium by forming blisters and abscesses on pathological examination. The lesions covered about 30% of the skin surface, and they were scored as grade 4 according to CTCAE v. 5.0. After ribociclib discontinuation and supportive management, a gradual improvement of skin lesions was observed. 

Conclusion. We present this case as there are only a few case reports on ribociclib-related Stevens-Johnson syndrome in the literature, and clinicians should be aware of the risk of this side effect.

Abstract

Introduction. Ribociclib is a cyclin-dependent kinase (CDK) inhibitor, widely used in patients with different types of cancer. Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are severe immunologic skin reactions that lead to epidermal necrolysis followed by exfoliation with life-threatening consequences. 

Case presentation. We present a case of a patient with metastatic breast cancer with SJS-like skin reaction during treatment with ribociclib and letrozole. The patient presented skin changes, typical clinical symptoms (with Nikolsky sign), and destruction of the epithelium by forming blisters and abscesses on pathological examination. The lesions covered about 30% of the skin surface, and they were scored as grade 4 according to CTCAE v. 5.0. After ribociclib discontinuation and supportive management, a gradual improvement of skin lesions was observed. 

Conclusion. We present this case as there are only a few case reports on ribociclib-related Stevens-Johnson syndrome in the literature, and clinicians should be aware of the risk of this side effect.

Get Citation

Keywords

ribociclib; breast cancer; Stevens-Johnson syndrome; toxic epidermal necrolysis

About this article
Title

Stevens-Johnson syndrome in breast cancer patient treated with ribociclib

Journal

Oncology in Clinical Practice

Issue

Ahead of print

Article type

Case report

Published online

2022-03-31

Page views

156

Article views/downloads

151

DOI

10.5603/OCP.2022.0004

Keywords

ribociclib
breast cancer
Stevens-Johnson syndrome
toxic epidermal necrolysis

Authors

Adam Kowalczyk
Barbara Radecka

References (12)
  1. Hortobagyi GN, Stemmer SM, Burris HA, et al. Updated results from MONALEESA-2, a phase III trial of first-line ribociclib plus letrozole versus placebo plus letrozole in hormone receptor-positive, HER2-negative advanced breast cancer. Ann Oncol. 2018; 29(7): 1541–1547.
  2. Slamon DJ, Neven P, Chia S, et al. Phase III Randomized Study of Ribociclib and Fulvestrant in Hormone Receptor-Positive, Human Epidermal Growth Factor Receptor 2-Negative Advanced Breast Cancer: MONALEESA-3. J Clin Oncol. 2018; 36(24): 2465–2472.
  3. Im SA, Lu YS, Bardia A, et al. Overall Survival with Ribociclib plus Endocrine Therapy in Breast Cancer. N Engl J Med. 2019; 381(4): 307–316.
  4. Stern RS, Divito SJ. Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis: Associations, Outcomes, and Pathobiology-Thirty Years of Progress but Still Much to Be Done. J Invest Dermatol. 2017; 137(5): 1004–1008.
  5. Sassolas B, Haddad C, Mockenhaupt M, et al. ALDEN, an algorithm for assessment of drug causality in Stevens-Johnson Syndrome and toxic epidermal necrolysis: comparison with case-control analysis. Clin Pharmacol Ther. 2010; 88(1): 60–68.
  6. Gillis NK, Hicks JK, Bell GC, et al. Incidence and Triggers of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in a Large Cancer Patient Cohort. J Invest Dermatol. 2017; 137(9): 2021–2023.
  7. Yardley DA. MONALEESA clinical program: a review of ribociclib use in different clinical settings. Future Oncol. 2019; 15(23): 2673–2686.
  8. Karagounis T, Vallurupalli M, Nathan N, et al. Stevens-Johnson syndrome-like eruption from palbociclib in a patient with metastatic breast cancer. JAAD Case Rep. 2018; 4(5): 452–454.
  9. López-Gómez V, Yarza R, Muñoz-González H, et al. Ribociclib-Related Stevens-Johnson Syndrome: Oncologic Awareness, Case Report, and Literature Review. J Breast Cancer. 2019; 22(4): 661–666.
  10. Messer JA, Ekinci E, Patel TA, et al. Enhanced dermatologic toxicity following concurrent treatment with palbociclib and radiation therapy: A case report. Rep Pract Oncol Radiother. 2019; 24(3): 276–280.
  11. Widmer S, Grossman M. Chemotherapy patient with Stevens-Johnson Syndrome presents to the Emergency Department: A case report. Am J Emerg Med. 2018; 36(7): 1325.e3–1325.e4.
  12. Meattini I, Desideri I, Scotti V, et al. Ribociclib plus letrozole and concomitant palliative radiotherapy for metastatic breast cancer. Breast. 2018; 42: 1–2.

Regulations

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

Wydawcą serwisu jest  "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail:  viamedica@viamedica.pl